From North Carolina, USA:
My daughter is 4 years old and was diagnosed 2 years ago. About a week ago she had an A1C of 9.1 (her worst yet). Her blood sugars range anywhere from 22-400 and her doctors make weekly changes but nothing seems to make any difference. She recently had a positive TB test and is on Isoniazid [a medication for tuberculosis]. She has never been in "really good" control but it was not as bad as now until the positive TB test. (Her chest X-Ray was clear by the way.) Do you think they have anything to do with each other and if not do you have any suggestions on what we can do to help get her in better control?
There are several comments to make in relation to your daughter's history and these would need to be discussed with her diabetic care team before making any changes. Conversion to a positive Tuberculin skin test tends to be more seriously regarded in North America than it is in Europe; but although it represents some exposure to the TB bacillus the clinical significance is quite variable. The stress of this infection might nonetheless be sufficient to induce loss of control of the diabetes and one easy and inexpensive test to determine if this was likely would be an Erythrocyte Sedimentation Rate (ESR) [a blood test frequently used to evaluate the seriousness of infections and inflammation]. If this were significantly raised, it might offer an explanation for the erratic blood sugars. Also, isoniazid itself may increase insulin requirements.
It is also possible that there is another source of stress in all the chest X rays, visits to the doctor's office, skin tests and worried parents: if your team includes an experienced Medical Social Worker he or she might well be able to uncover and disperse the underlying anxiety quite expeditiously.
Another possible explanation of the volatile blood sugars is that in a first response to the lapse in control you may have increased the dose of insulin rather too much. The mixture of values that are both too high and too low is very characteristic of this.
Finally, you might consider a change in the insulin regimen so that you depended on giving Humalog immediately after each meal so that the dose could be modified to suit both the pre-meal blood sugar and the appetite plus a dose of long acting insulin at bedtime.
Original posting 24 Dec 1999
Posted to Other Illnesses
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.